Format

Send to

Choose Destination
Tex Heart Inst J. 2015 Dec 1;42(6):575-8. doi: 10.14503/THIJ-14-4487. eCollection 2015 Dec.

Transient Cardiomyopathy and Quadriplegia Induced by Ephedrine Decongestant.

Abstract

Ephedrine decongestant products are widely used. Common side effects include palpitations, nervousness, and headache. More severe adverse reactions include cardiomyopathy and vasospasm. We report the case of an otherwise healthy 37-year-old woman who presented with acute-onset quadriplegia and heart failure. She had a normal chest radiograph on admission, but developed marked pulmonary edema and bilateral effusions the next day. Echocardiography revealed a left ventricular ejection fraction of 0.18 and no obvious intrinsic pathologic condition such as foramen narrowing on spinal imaging. Laboratory screening was positive for methamphetamines in the urine, and the patient admitted to having used, over the past several weeks, multiple ephedrine-containing products for allergy-symptom relief. She was ultimately diagnosed with an acute catecholamine-induced cardiomyopathy and spinal artery vasospasm consequential to excessive use of decongestants. Her symptoms resolved completely with supportive care and appropriate heart-failure management. An echocardiogram 2 weeks after admission showed improvement of the left ventricular ejection fraction to 0.33. Ten months after the event, the patient was entirely asymptomatic and showed further improvement of her ejection fraction to 0.45. To our knowledge, ours is the first report of spinal artery vasospasm resulting in quadriplegia in a human being after ephedrine ingestion.

KEYWORDS:

Cardiomyopathies/chemically induced; catecholamines; central nervous system stimulants/adverse effects; ephedra/adverse effects; heart failure/chemically induced; plant preparations/adverse effects; quadriplegia; sympathomimetics; vasoconstrictor agents/adverse effects

PMID:
26664316
PMCID:
PMC4665290
DOI:
10.14503/THIJ-14-4487
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Allen Press, Inc. Icon for PubMed Central
Loading ...
Support Center